Bring An Equalizer to the Fight. Choose a Firm That Was Created to Advocate for Victims.

FDA: High Doses of Popular Anti-Depressant May Cause Heart Problems

The antidepressant Celexa (citalopram hydrobromide; also marketed as generics) should no longer be used at doses greater than 40 mg per day because it can cause abnormal changes in the electrical activity of the heart, according to the Food and Drug Administration. People at greatest risk include those with underlying heart conditions and those who are predisposed to low levels of potassium and magnesium in the blood.

The FDA’s warning was prompted by reports it received of people taking the drug who developed abnormal changes in the electrical activity of the heart that could lead to deadly heart rhythm conditions. In addition, a study of 119 adults confirmed that higher doses of citalopram (up to 60 mg per day) lead to an increases in abnormal heart activity.

FDA Recommendations for Patients

  • Do not stop taking citalopram or change your dose without talking to your healthcare professional. Stopping citalopram suddenly can cause unwanted side effects.
  • If you are currently taking a citalopram dose greater than 40 mg per day, talk to your healthcare professional about changing your dose.
  • Seek immediate care if you experience an irregular heartbeat, shortness of breath, dizziness, or fainting while taking citalopram.
  • If you are taking citalopram, your healthcare professional may occasionally order an electrocardiogram (ECG, EKG) to monitor your heart rate and rhythm. An ECG is a test that checks for problems with the electrical activity of your heart.
  • Read the Medication Guide for citalopram carefully and discuss any questions you have with your healthcare professional.
  • Report any side effects you experience to the FDA MedWatch program using the information in the “Contact Us” box at the bottom of the page.